Alert archive / Minnesota / Flash Flood Warnings in 2002

Flash Flood Warning 2, NWS Duluth, MN

June 22, 2002Itasca County, Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Jun 22, 2002, 7:59 PM CDT for Itasca County, Saint Louis County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 7:59 PM CDT (00:59 UTC)
Expired
Jun 23, 2002, 12:00 AM CDT
In force
4 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Itasca County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 78 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 230059
FFWDLH
MNC061-137-230500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
800 PM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ITASCA COUNTY IN NORTH CENTRAL MINNESOTA   
  WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA   
  EAST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL MIDNIGHT CDT

* AT 800 PM...DULUTH DOPPLER RADAR INDICATED THUNDERSTORMS WITH
  TORRENTIAL RAINFALL OVER ITASCA AND CENTRAL SAINT LOUIS COUNTIES.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA...
  RESULTING IN EXCESSIVE RAINFALL. NEW RAINFALL AMOUNTS OF UP TO 3
  INCHES CAN BE EXPECTED FROM 8 PM THROUGH MIDNIGHT IN MUCH OF 
  ITASCA AND CENTRAL SAINT LOUIS COUNTY. 

IF YOU WILL BE DRIVING ACROSS THE IRON RANGE AREA TONIGHT...DRIVE 
EXTREMELY DEFENSIVELY. FLOODING DEATHS INCREASE AT NIGHT WHEN IT IS 
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. CAMPERS
IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY. YOU MAY 
ALSO WANT TO MOVE TO HIGHER GROUND IF YOU LIVE NEAR A LOW LYING AREA 
OR STREAM OR RIVER. 

.END

LAT...LON 4764 9189 4724 9190 4724 9305 4712 9313
          4713 9366 4780 9429

DAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:26 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 22, 3:26 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT SAT JUN 22 2002

FORECAST CONCERN WILL BE ON SEVERE WEATHER TONIGHT.

CURRENT ZONE PACKAGE LOOKS REAL GOOD AND NO MAJOR CHANGES WILL BE
MADE. ALL VOLITILE INDICIES ARE PEAKING THIS AFTERNOON. THIS SHOULD
CONTINUE THROUGH A GOOD PORTION OF TONIGHT. HELICITIES FROM THE SFC
UP ARE FAIRLY HIGH WITH PW RANGING IN THE 1.5 RANGE AND WBZ AROUND
10K WE SHOULD SEE ALL THE ABOVE WITH THESE TS...DAMAGING WINDS...
CONTINUOUS LIGHTNING...LARGE DAMAGING HAIL...FLOODING...AND A TORNADO
WOULDNT BE OUT OF THE QUESTION.

.DLH...NONE.

T.ERICKSON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:29 PM CDTSevere Thunderstorm WarningDLHSaint Louis61 min
Jun 22, 9:18 PM CDTSevere Thunderstorm WarningDLHSaint Louis57 min
Jun 22, 9:31 PM CDTFlash Flood WarningDLHSaint Louis2 hr
Jun 22, 10:23 PM CDTFlash Flood WarningDLHSaint Louis97 min
Jun 22, 10:59 PM CDTSevere Thunderstorm WarningDLHAitkin61 min

Nearby

Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.